Tennessee, 2016

Damaging Winds in Tennessee, August 27, 2016

August 27, 2016 · NWS MRX · 4 events in 3 counties and zones

A few thunderstorms formed across Central East Tennessee late in the day into the evening hours generating some brief periods of severe gusts. Some trees were downed but there was also minor structural damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms formed across Central East Tennessee late in the day into the evening hours generating some brief periods of severe gusts. Some trees were downed but there was also minor structural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 27, 1:31 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 27, 1:31 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
231 PM EDT SAT AUG 27 2016

.SHORT TERM...(Tonight and Sunday)...Not a lot of change to the
pattern...as we remain on the west side of a persistent east coast
mid level ridge.  After any isolated convection this evening
dissipates...expect some convection again Sunday afternoon. Models
hint at more convective energy so coverage might be a bit higher on
Sunday...thus will continue the previous forecast of chance PoPs all
areas. It will continue to be hot as well.  Will tweak most MAV high
temps up slightly for Sunday.

.LONG TERM...(Sunday night through Saturday)...Little change to the
overall weather pattern for much of the extended period, so forecast
contains minimal changes. High pressure remains the dominant weather
feature for much of the long term forecast, bringing continued above
normal temperatures.  Strong daytime heating combined with a few
weak disturbances will bring the chance for isolated convection most
afternoons, with the best chance across the higher elevations. Model
consistency begins to digress late in the period with regards to a
frontal boundary approaching the region, but generally do not see a
significant change in the weather pattern. For now, will continue to
carry low pops for the second half of the upcoming week.

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  71  93 /  20  30  20  20
Knoxville McGhee Tyson Airport, TN  72  92  69  91 /  20  30  20  20
Oak Ridge, TN                       71  92  71  92 /  20  30  20  20
Tri Cities Airport, TN              68  92  62  90 /  20  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/EMH
Hazardous weather outlook, Aug 27, 4:11 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT SAT AUG 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
511 AM EDT SAT AUG 27 2016 /411 AM CDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 2:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT SAT AUG 27 2016

TNZ085>087-272045-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-MCMINN TN-
356 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN AND WESTERN
MONROE COUNTIES UNTIL 445 PM EDT...

AT 356 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MADISONVILLE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ENGLEWOOD...VONORE...
TELLICO PLAINS...NIOTA...MOUNT VERNON AND CITICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3548 8459 3565 8441 3565 8440 3564 8440
      3565 8436 3567 8435 3566 8433 3540 8411
      3528 8426
TIME...MOT...LOC 1956Z 135DEG 13KT 3541 8425

AMP.23
Special weather statement, Aug 27, 3:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT SAT AUG 27 2016

TNZ068-069-071-272115-
KNOX TN-NW BLOUNT TN-LOUDON TN-
430 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHWESTERN
BLOUNT AND NORTHEASTERN LOUDON COUNTIES UNTIL 515 PM EDT...

AT 430 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARYVILLE...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...LENOIR CITY...ALCOA...FARRAGUT...
LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...FRIENDSVILLE...
BEARDEN AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3570 8386 3562 8405 3584 8428 3597 8397
TIME...MOT...LOC 2030Z 151DEG 15KT 3573 8400

AMP.23

The radar

The Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 27, 3:35 PM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.750, -83.970

Several trees were reported down in Maryville.

Thunderstorm Wind, Meigs

When
August 27, 4:33 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -84.790

Several trees were reported down across Meigs County; mainly around Decatur.

Thunderstorm Wind, Blount

When
August 27, 4:45 PM EST
Where
Blount County, Maryville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.750, -83.970

Several small trees and limbs, along with some power lines were reported down in Maryville. Additionally, some roof damage was reported on a few businesses in the downtown area.

Thunderstorm Wind, Grainger

When
August 27, 6:01 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.140, -83.690

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650410, 650411, 650412, 650414.